DO STIMULANTS WORSEN TICS?
About half of patients with tics also have attention deficit-hyperactivity disorder, and conversely, about 20% of ADHD patients have tic disorders. The use of stimulants, especially amphetamines (Adderall) and methylphenidate, is controversial because of Food and Drug Administration warnings against it. These warnings, however, are based on limited evidence. ADHD symptoms often cause worse cognitive and social impairment than tics. A new meta-analysis of 2385 patients in 22 research studies has shown that there is no support for this warning, as there was no worsening of tics in patients on stimulants. It is likely that case reports to the FDA represented the natural history of waxing and waning of tic disorders.
See Journal of the American Academy of Child and Adolescent Psychiatry, June 30, 2015, with lead author Cohen, CS.
Jack Florin, MD
To schedule an appointment send us an email or call us at (714) 738-0800